Alert archive / Arizona / Dust Storm Warnings in 2016
Dust Storm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this dust storm warning at Jul 27, 2016, 3:51 PM MST. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2016, 3:51 PM MST (22:51 UTC)
- Expired
- Jul 27, 2016, 5:00 PM MST
- In force
- 69 min
- Issued by
- NWS Las Vegas, NV
The text
As transmitted.
061 WWUS75 KVEF 272251 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 351 PM PDT WED JUL 27 2016 AZZ003-280700- /O.NEW.KVEF.DS.W.0004.160727T2251Z-160728T0000Z/ /O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/ NORTHWEST DESERTS- INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY... DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA 351 PM MST WED JUL 27 2016 ...DUST STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING...THROUGH 5 PM MST. * WINDS...GUSTS UP TO 60 MPH. * VISIBILITY...DOWN TO A TENTH OF A MILE * TEMPERATURE...HIGHS 107 TO 115 IN THE DESERTS AND VALLEYS. LOW TEMPERATURES ONLY FALLING INTO THE 80S FOR MOST OF THE REGION. * IMPACTS...VISIBILITIES DOWN TO A TENTH OF A MILE NEAR AND NORTH OF KINGMAN...INCLUDING CHLORIDE AND DOLAN SPRINGS. PORTIONS OF U.S. HIGHWAY 93 NORTH OF KINGMAN MAY BE AFFECTED. AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH CHRONIC AILMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES. DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE. ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. && $$ AZZ001-002-036-CAZ522>527-NVZ016-017-020>022-280700- /O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...COLORADO CITY... PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL... WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK... BULLHEAD CITY...OATMAN...MOHAVE VALLEY...FURNACE CREEK... STOVEPIPE WELLS...SHOSHONE...BARSTOW...DAGGETT...FORT IRWIN... BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY... YUCCA VALLEY...TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES... MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS... DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS... HENDERSON...BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM.... SEARCHLIGHT...CAL-NEV-ARI 351 PM PDT WED JUL 27 2016 /351 PM MST WED JUL 27 2016/ ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THURSDAY... * TEMPERATURE...HIGHS 110 TO 115 IN THE MOJAVE DESERT..115 TO 120 IN THE COLORADO RIVER VALLEY AND NEAR 125 FOR DEATH VALLEY BY THURSDAY. LOW TEMPERATURES ONLY FALLING INTO THE UPPER 80S FOR MOST OF THE REGION. * IMPACTS...AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH CHRONIC AILMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE. ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. && $$ CMS
1 follow-up statement
493 WWUS75 KVEF 272354 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 454 PM PDT WED JUL 27 2016 AZZ003-281200- /O.EXP.KVEF.DS.W.0004.000000T0000Z-160728T0000Z/ /O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/ NORTHWEST DESERTS- INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY... DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA 454 PM MST WED JUL 27 2016 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY... ...DUST STORM WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... * TEMPERATURE...HIGHS 107 TO 115 IN THE DESERTS AND VALLEYS. LOW TEMPERATURES ONLY FALLING INTO THE 80S FOR MOST OF THE AREA. * IMPACTS...THE THREAT FOR SEVERE REDUCTIONS IN VISIBILITY OWING TO BLOWING DUST HAS ENDED. THEREFORE...THE DUST STORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH CHRONIC AILMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE. ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. && $$ AZZ001-002-036-CAZ522>527-NVZ016-017-020>022-281200- /O.CON.KVEF.EH.W.0005.000000T0000Z-160729T0600Z/ NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...COLORADO CITY... PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL... WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK... BULLHEAD CITY...OATMAN...MOHAVE VALLEY...FURNACE CREEK... STOVEPIPE WELLS...SHOSHONE...BARSTOW...DAGGETT...FORT IRWIN... BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY... YUCCA VALLEY...TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES... MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS... DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS... HENDERSON...BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM.... SEARCHLIGHT...CAL-NEV-ARI 454 PM PDT WED JUL 27 2016 /454 PM MST WED JUL 27 2016/ ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THURSDAY... * TEMPERATURE...HIGHS 110 TO 115 IN THE MOJAVE DESERT..115 TO 120 IN THE COLORADO RIVER VALLEY AND NEAR 125 FOR DEATH VALLEY BY THURSDAY. LOW TEMPERATURES ONLY FALLING INTO THE UPPER 80S FOR MOST OF THE REGION. * IMPACTS...AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE WILL BE LIKELY. PEOPLE MOST VULNERABLE INCLUDE THOSE WHO ARE SPENDING LOTS OF TIME OUTDOORS...THOSE WHO DO NOT HAVE AIR CONDITIONING...YOUNG CHILDREN...THE ELDERLY...AND THOSE WITH CHRONIC AILMENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRINK PLENTY OF LIQUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY AND TAKE FREQUENT BREAKS IN THE SHADE. ALCOHOLIC AND CAFFEINATED BEVERAGES SHOULD BE AVOIDED. WEAR LIGHT WEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. && $$ CMS
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 27, 3:15 PM MST, 36 minutes earlier.
Area forecast discussion, Jul 27, 3:15 PM MST, 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 PM PDT WED JUL 27 2016 .SYNOPSIS...Very hot conditions are expected across the region through the end of the week before increasing monsoonal moisture and thunderstorm chances bring cooler temperatures to the area over the weekend. && .SHORT TERM...through Friday night. Increased thunderstorm coverage for the rest of the afternoon over Mohave County and also into southern Nevada and northeast San Bernardino counties to account for current trends. High pressure over the Southwest through Friday will keep the heat cranking across the area. An Excessive Heat Warning is in effect for today and Thursday with temperatures, both highs and lows, expected to be near record levels. At 110 PM in Las Vegas, it officially hit 111 degrees making it the 7th day in-a-row of 110 degrees or greater. This morning's low of 90 degrees, if it holds through 1 AM Thursday, will be a record high minimum for the day. Current satellite imagery shows cumulus buildups over the higher terrain across the CWA. Radar returns and lightning data show isolated thunderstorms thus far contained to Mohave County. Somewhat better coverage over SE Mohave County this afternoon is likely tied to an inverted wave rotating around the high and providing an additional lifting mechanism. It could be a player through Thursday as it is forecast to hug the southern CWA border as it moves westward. The HRRR's latest and greatest QPF forecast as of 20Z shows shower and thunderstorm action quickly dying out after sunset. Moisture holds in place across San Bernardino and Mohave counties on Thursday with precipitable water values generally between 1 and 1.25 inches. Models forecast some seepage of higher PWAT values northward into Inyo County and this may help initiate some storms over the Sierra in the afternoon but overall thunderstorm coverage should be isolated. High pressure is forecast to be centered right over southern Nevada with warmer temperatures aloft likely capping convection. Very hot conditions are forecast across the area and records could be in jeopardy in some areas including Las Vegas. Instability and moisture becomes more widespread on Friday and overall thunderstorm coverage is expected to expand. However, for the most part, it should be isolated with little organized convection expected. Only slight changes in the overall strength of the high pressure area and temps aloft on Friday. However, temperatures are forecast to be a little cooler but should still top out at 110 or higher in Vegas. .LONG TERM...Saturday through Wednesday. Forecast has become quite challenging for the long term...with operational models showing subtle but important differences in the large-scale pattern and little to no consistency with the smaller- scale details. As such, several changes were made to the long term forecast today, with the main highlights discussed below. 1. Models are trending slower with the upper ridge's shift eastward into the Four Corners region this weekend, owing in part to the trend for a more positively-tilted/flatter trough affecting far northwestern portions of the United States. As such, the trough will have less effect on the nudge of the broad ridge eastward. Guidance has trended upward with temperatures this weekend, especially Saturday. Bumped temperatures up 2-5 degrees Saturday and Saturday night...and if the warmer GFS-based guidance is correct...this may not be enough. 2. There are quite significant differences in QPF between the operational models this weekend, with the ECMWF quite a bit more bullish for our area. These discrepancies seem to stem from the depth of the aforementioned Pacific Northwest trough and its corresponding ability to advect subtropical moisture northward into the Desert Southwest as well as the timing of subtropical perturbations/waves moving west on the equatorward side of the ridge. The tropical waves are nearly impossible to forecast accurately at this range (reference today's convection in Mohave County as an example) but will likely be key to pinpointing the times with highest precipitation chances. However...the shortwave troughs in the polar wavetrain are somewhat more predictable. Of note is the more progressive nature of the ECMWF, which is somewhat more out of sync with operational ensembles than the GFS. Thus, PoPs are more reminiscent of GFS-based guidance today (and somewhat lower than consensus). However, this is a low-confidence decision. 3. Models are trending toward drier southwesterly flow pushing into the southern Sierra and adjacent western portions of the southern Great Basin early next week. This trend has been occurring for a while. Felt confident enough to reduce PoPs in these areas considerably Monday-Wednesday. 4. Based on (3), was inclined to keep the highest PoPs mostly confined to Mohave and Lincoln Counties (as well as the Spring Mountains) early next week, trimming chances in Clark, Nye, and San Bernardino Counties. Pattern suggests most monsoonal precipitation will be east of the region, but this is strongly dependent on the evolution of the longwave troughing in the northeast Pacific (with GFS/ECMWF not in phase by this point). Forecast thinking is that the ECMWF is too progressive in general, which may give our area a somewhat more prolonged chance of daily precip chances. Hard to tell at this point, though. && .FIRE WEATHER...Hot conditions will continue through the end of the work week with relief from the extreme heat beginning over the weekend. Minimum relative humidities will likely drop to around 10 percent for much of the low elevations/deserts across the region on Thursday. Limited thunderstorm coverage is expected Thursday primarily over Mohave county and the Sierra with expanding coverage heading into the weekend. Winds will remain fairly light with some afternoon breezes at times. && .AVIATION...For McCarran...Mostly diurnal winds with VFR conditions expected the next 24 hours. Speeds should generally remain below 10 kts. Hot temperatures will lead to high density altitudes through the end of the week. For the rest of southern Nevada...northwest Arizona...and southeast California...Generally light, mostly diurnally-driven winds are expected through the period. VFR conditions are expected through the period, although isolated storms may occur in Mohave County, the southern Sierra, and the southern Great Basin early this evening and again tomorrow afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather conditions according to standard operating procedures. && Short Term/Fire Weather: Salmen Long Term/Aviation: Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:21 AM MST | Excessive Heat Warning | VEF | Mohave | 66 hr |
| Jul 27, 2:43 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 27, 3:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 55 min |
| Jul 27, 4:07 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.